Alabama, 2009

Hail in Alabama, April 5, 2009

April 5, 2009 · NWS MOB · 1 event in 1 county or zone

A thunderstorm produced large hail in south central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm produced large hail in south central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 5, 4:40 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 5, 4:40 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
540 PM CDT SUN APR 5 2009

.UPDATE...UPDATED ZONES AND GRIDS HAVE BEEN SENT TO ACCOUNT FOR
NEWLY ISSUED TORNADO WATCH NUMBER 118 THAT IS IN EFFECT FOR THE
EASTERN HALF OF OUR ALABAMA COUNTIES UNTIL 1 AM. THE GREATEST LOW
LVL SHEAR CONTINUES TO MOVE EAST AND OUT OF OUR COUNTIES THUS THE
GREATEST THREAT WILL LIKELY BE LARGE HAIL...DUE TO LOW WET BULB
ZERO LEVELS AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO CANNOT BE
RULED OUT PARTICULARLY IN NORTHEASTERN PARTS OF THE AREA WHERE THE
BETTER SHEAR OVERLAPS THE GREATEST SURFACE BASED INSTABILITY. 13/JC

.................PREVIOUS DISCUSSION.......................

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)SHOWERS...GENERALLY
SMALL ELEMENTS...HAVE BEEN DEVELOPING AND DISSIPATING MOSTLY EAST OF
INTERSTATE 65 ALL AFTERNOON. FORECAST SOUNDINGS SHOW A FAIRLY DEEP
LAYER OF DRY AIR(8H TO 4H) OVER THE AREA WHICH IS KEEPING THE
CONVECTION FROM GETTING BALLISTIC. SPC HAS MOVED THE SLIGHT RISK TO
THE EASTERN EDGES OF FORECAST AREA FOR LATE AFTERNOON AND EVENING.
WITH COLD FRONT AND DRIER SURFACE AIR NOT EXPECTED TO ARRIVE IN THE
MOBILE AREA UNTIL AROUND 9 PM...THERE WILL CONTINUE TO BE A SLIGHT
CHANCE FOR SHOWERS AND POSSIBLY THUNDERSTORMS. AS THE FRONT DRAWS
CLOSER THE INCREASED LIFT MIGHT JUST BE ENOUGH TO FIRE UP A STRONG
OR SEVERE STORM LATE AFTERNOON OR EARLY EVENING...SOMEWHERE....MORE
LIKELY TO THE EAST OF I-65. CHANCE OF RAIN ENDS OVERNIGHT WITH
COLDER AND DRIER AIR ARRIVING. MAY NEED A WIND ADVISORY FOR MONDAY
AS MODERATE TO STRONG NORTHWEST WINDS BRING IN THE COLD AIR. FREEZE
WATCH CONTINUES FOR MONDAY NIGHT AS GUIDANCE REMAINS FAIRLY
CONSISTENT IN ITS FORECAST LOWS. WILL LIKELY BE TOO DRY AND JUST
ENOUGH WIND FOR WIDE SPREAD FROST DEVELOPMENT. AFTER A COLD(FOR THIS
TIME OF YEAR) TUESDAY AFTERNOON...EXPECT ANOTHER POSSIBLE FREEZE
OVER THE INLAND AREAS ON TUESDAY NIGHT...GOOD CHANCE OF FROST AS
HUMIDITY WILL BE UP AND WINDS NEAR CALM. EXPECT ADDITIONAL FREEZE
WATCHES OR WARNINGS TO BE ISSUED BY LATER SHIFTS. /11

.LONG TERM...(WEDNESDAY THROUGH SUNDAY) MADE NO SIGNIFICANT CHANGES
TO THE LONG TERM. FORECAST HAS NEXT CHANCE OF RAIN THURSDAY NIGHT
BUT IT LOOKS LIKE IT MAY BE PUSHED BACK ABOUT 24 HOURS. /11

&&

.MARINE...ONSHORE FLOW WILL STRENGTHEN TO MODERATE INTO TONIGHT AS
THE FIRST OF SEVERAL UPPER SYSTEMS PASSES NORTH OF THE AREA. THIS
SYSTEM WILL PUSH A FRONT ACROSS THE AREA TONIGHT...WITH STRONG
OFFSHORE FLOW FOLLOWING. GUIDANCE IS BUMPING GALES WITH THE WINDS.
HAVE LIMITED THE SPEED AND WILL MENTION GUSTS TO NEAR GALE FORCE IN
THE PRODUCT AS FEEL THESE SPEED ARE A BIT OVERDONE ATTM. THIS STRONG
OFFSHORE FLOW WILL LAST INTO WEDNESDAY AS SEVERAL UPPER DISTURBANCES
PASSES OVER THE AREA...THEN SETTLE AS IT SWITCHES TO ONSHORE AS
SURFACE HIGH PRESSURE MOVES OVER THE AREA. ANOTHER FRONT WILL CROSS
THE AREA LATE THURSDAY NIGHT. ONSHORE FLOW WILL INCREASE AHEAD
BEGINNING THURSDAY...AND STRONG OFFSHORE FLOW FOLLOWING. FLOW WILL
SETTLE SOMEWHAT FRIDAY INTO THE COMING WEEKEND. /16

&&

.FIRE WEATHER...A BREEZY NORTHWEST WIND ON MONDAY WILL SEND THE
DISPERSION INDEX UP TO NEAR OR ABOVE A HUNDRED MOST PLACES BY
AFTERNOON. HUMIDITY SHOULD STAY AT OR ABOVE 35 PERCENT FOR MONDAY
BUT WILL BE CLOSE...SO WENT AHEAD AND ISSUED A FIRE WEATHER WATCH
FOR MONDAY. TUESDAY AND WEDNESDAY LOOK LIKE RED FLAG CONDITIONS FOR
LOW HUMIDITY...WIND BE HAVE DIMINISHED BY THEN. MAY STILL BE A
LITTLE GUSTY EARLY TUESDAY MORNING NEAR THE COAST DUE TO THE THERMAL
GRADIENT. WATCH FOR TUESDAY BUT WILL WAIT ON WEDNESDAY. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      51  65  36  61 /  20  05  05  00
PENSACOLA   56  65  36  60 /  30  05  00  00
DESTIN      55  64  41  61 /  30  00  00  00
EVERGREEN   52  58  31  55 /  30  10  05  05
WAYNESBORO  45  57  30  56 /  20  10  00  05
CAMDEN      52  58  33  53 /  20  10  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY FROM 10 AM MONDAY TO 7 PM MONDAY FOR THE FOLLOWING
     ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
     WILCOX.

     FREEZE WATCH FROM 3 AM TUESDAY TO 8 AM TUESDAY FOR THE FOLLOWING
     ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...MONROE...UPPER BALDWIN...UPPER
     MOBILE...WASHINGTON...AND WILCOX.

FL...FIRE WEATHER WATCH FROM NOON MONDAY TO 7 PM MONDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

     FIRE WEATHER WATCH FROM NOON TUESDAY TO 7 PM TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

     FREEZE WATCH FROM 3 AM TUESDAY TO 8 AM TUESDAY FOR THE FOLLOWING
     ZONES: INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA
     ROSA.

     WIND ADVISORY FROM 10 AM MONDAY TO 7 PM MONDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
     ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA
     ROSA.

MS...FREEZE WATCH FROM 3 AM TUESDAY TO 8 AM TUESDAY FOR THE FOLLOWING
     ZONES: GEORGE...GREENE...PERRY...STONE...AND WAYNE.

     WIND ADVISORY FROM 10 AM MONDAY TO 7 PM MONDAY FOR THE FOLLOWING
     ZONES: GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...SMALL CRAFT ADVISORY FROM 1 AM MONDAY TO 1 PM TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
     OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA
     MS OUT 20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA
     FL FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Apr 5, 4:45 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CDT SUN APR 5 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-061200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
545 PM CDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THIS EVENING AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY
EVENING HOURS...AS A COLD FRONT APPROACHES FROM THE WEST. SOME A FEW
STORMS MAY BE SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND
DAMAGING WINDS.

SEVERAL AREA RIVERS WILL CONTINUE TO BE AT OR ABOVE FLOOD STAGE.

A STRONG NORTHWEST WIND FLOW WILL FOLLOW IN THE WAKE OF THE FRONT
TONIGHT ACROSS THE MARINE AREA...CREATING HAZARDOUS CONDITIONS FOR
SMALL CRAFT.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NORTHWEST WINDS ARE EXPECTED TO BE AROUND 25 MPH AT TIMES WITH
NUMEROUS GUSTS TO AROUND 35 MPH FROM MID MORNING MONDAY TO LATE
MONDAY AFTERNOON.

A COLD AIRMASS ARRIVING BEHIND THE FRONT ON MONDAY WILL BRING
UNSEASONABLY COLD AIR TO THE AREA MONDAY THROUGH EARLY WEDNESDAY. A
LIGHT FREEZE IS POSSIBLE FOR SOME INLAND AREAS LATE MONDAY NIGHT AND
EARLY TUESDAY...AND AGAIN LATE TUESDAY NIGHT INTO EARLY WEDNESDAY.
AREA GROWERS SHOULD KEEP ABREAST OF THE LATEST FORECASTS GIVEN THE
UNSEASONABLY COLD TEMPERATURES THAT ARE POSSIBLE BY MONDAY NIGHT. A
FREEZE WATCH IS IN EFFECT FOR LATE MONDAY NIGHT THROUGH TUESDAY
MORNING FOR INTERIOR PORTIONS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST
ALABAMA.

STRONG NORTHWEST WINDS WILL CONTINUE TO CREATE HAZARDOUS CONDITIONS
FOR SMALL CRAFT THROUGH EARLY TUESDAY.

SOME AREA RIVERS WILL CONTINUE TO BE AT OR ABOVE FLOOD STAGE THROUGH
THE FIRST PART OF THE WEEK.

THERE WILL BE AN INCREASED RISK OF WILDFIRES OVER THE NORTHWEST
FLORIDA PANHANDLE TUESDAY AND WEDNESDAY AFTERNOONS AS DRIER AIR
FILTERS INTO THE REGION IN THE WAKE OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ACROSS PARTS OF THE AREA.

In the hours before

Special weather statement, Apr 5, 2:50 PM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
350 PM CDT SUN APR 5 2009

ALZ054-055-052130-
MONROE-WILCOX-
INCLUDING THE CITIES OF...CAMDEN...
350 PM CDT SUN APR 5 2009

...A STRONG THUNDERSTORM WILL AFFECT MONROE AND WILCOX COUNTIES...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF BELLVIEW...MOVING NORTHEAST
AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
FATAMA...CAMDEN...ESTELLE...WATSONVILLE...CALEDONIA AND DARLINGTON
THROUGH 430 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Apr 5, 6:40 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
740 PM CDT SUN APR 5 2009

ALZ055>057-060130-
CONECUH-MONROE-BUTLER-
740 PM CDT SUN APR 5 2009

...A STRONG THUNDERSTORM WILL AFFECT CONECUH...MONROE AND BUTLER
COUNTIES...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF TUNNEL SPRINGS...MOVING EAST
AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PINE ORCHARD...TURNBULL...FAIRNELSON...MIDWAY AND AL 47 AND CR 29
ROADS THROUGH 830 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR
SOUTH CENTRAL ALABAMA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butler

When
April 5, 7:30 PM CST to 7:32 PM CST
Where
Butler County, Greenville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.830, -86.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167890.